Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 222, NWS Kansas City, MO

September 18, 2004Jackson County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Sep 18, 2004, 2:03 AM CDT for Jackson County, Missouri. It was in force for 72 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 18, 2004, 2:03 AM CDT (07:03 UTC)
Expired
Sep 18, 2004, 3:15 AM CDT
In force
72 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Jackson County, MO

The radar

The Pleasant Hill radar (KEAX), 33 km from the middle of the area, began a volume at 07:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 2:25 AM CDTHAIL 1.75Kansas City, MOGOLF BALL HAIL NEAR BANNISTER RD AND INTERSTATE 435
Sep 18, 2:28 AM CDTHAIL 1.75Lees Summit, MOQUARTER TO GOLF BALL SIZED HAIL ALONG INTERSTATE 470 CORRIDOR IN LEES SUMMIT
Sep 18, 2:30 AM CDTHAIL 0.886 E Grandview, MO
Sep 18, 2:40 AM CDTHAIL 2Lees Summit, MONEAR INTERSTATE 470 AND WOODS CHAPEL ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.1 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2004-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2004-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-819 J/kg
Mixed-layer LCL
1757 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
408 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 180703
SVREAX
MOC095-180815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
202 AM CDT SAT SEP 18 2004

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 315 AM CDT

* AT 159 AM CDT...THE PUBLIC REPORTED NICKEL SIZE HAIL IN KANSAS 
CITY MISSOURI. AT 200 AM CDT...DOPPLER RADAR INDICATED A SEVERE   
THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 4   
MILES NORTH OF RAYTOWN...OR ABOUT NEAR KANSAS CITY...AND MOVING   
EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   INDEPENDENCE BY 215 AM CDT.
   BLUE SPRINGS BY 220 AM CDT.
   GRAIN VALLEY BY 230 AM CDT.
   BUCKNER BY 235 AM CDT.
   LEVASY BY 240 AM CDT.

THE TOWNS OF SUGAR CREEK AND LAKE TAPAWINGO ARE ALSO IN THE PATH OF
THIS SEVERE THUNDERSTORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST EMERGENCY MANAGEMENT OR LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN PLEASANT HILL.

LAT...LON 3916 9413 3887 9412 3885 9460 3901 9459
      3912 9458 3914 9453 3912 9445 3917 9440
      3918 9435 3924 9426

$$

MJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 9:04 PM CDT, 4 hours 59 minutes earlier.

Area forecast discussion, Sep 17, 9:04 PM CDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
904 PM CDT FRI SEP 17 2004

.DISCUSSION...
REVISING FORECASTS TO REFLECT ONGOING CONVECTION AND EXPECTED
CONVECTION DEVELOPING OVERNIGHT. ISENTROPIC LIFT SHOULD BECOME MORE
FOCUSED INTO NORTHWEST MISSOURI AND NORTHEAST KANSAS TONIGHT.
ALREADY SEEING AC FIELD DEVELOPING IN THAT AREA ON SATELLITE...SO
MAY SEE INITIATION IN THOSE AREAS BEFORE MIDNIGHT AS LOW LEVEL JET
INCREASES.  ACTIVITY SHOULD SPREAD FURTHER EAST AS THETA E ADVECTION
MOVES FROM NORTHWEST INTO NORTH CENTRAL MISSOURI OVERNIGHT. EVEN
THOUGH STORMS WILL BE SOMEWHAT ELEVATED WHICH MAY PREVENT STRONGER
WINDS FROM REACHING THE SURFACE...EXPECTED LIFT WOULD INDICATE THAT
THERE WILL BE THE POTENTIAL OF LARGER HAIL.  ALREADY UPDATED THE
HAZARDOUS WEATHER OUTLOOK BASED ON THE 01Z DAY 1 OUTLOOK FROM SPC.

PC

&&

.PREVIOUS DISCUSSION...
239 PM...
THE ZONAL FLOW ACROSS THE NATION HAS BEGUN TO BUCKLE UNDER THE
INFLUENCE OF AN EAST PACIFIC TROUGH THAT IS NOW MOVING INTO THE WEST
COAST. THIS HAS BROUGHT THE ONSET OF RIDGING ACROSS THE MID SECTION
OF THE NATION. AS THE RIDGING TAKES HOLD A MOISTURE PLUM IS
ADVECTING EAST...AND HAS POPPED OFF TWO SEPARATE STORM COMPLEXES.
ONE COMPLEX IS WELL TO THE NORTH IN NORTHERN IOWA...WHILE THE OTHER
STARTED EARLY THIS MORNING ON THE NOSE OF THE LOW LEVEL JET IN
CENTRAL KANSAS. THIS SECOND COMPLEX HAS HELD TOGETHER THANKS TO THE
CONTINUED EFFORTS OF A LOW LEVEL JET THAT PERSISTED THROUGH 11 AM.
WHILE THE STORMS ARE BEGINNING TO RAMP DOWN...ELEVATED STEEP LAPSE
RATES HAVE CONTINUED TO ADVECT EAST...ALONG WITH AN OUTFLOW BOUNDARY
FROM THE COLLAPSING KANSAS STORMS...AND WILL CARRY ISOLATED STORMS
INTO THE SOUTHWEST CORNER OF THE CWA DURING THE REMAINDER OF THE
AFTERNOON HOURS.

FOR THE OVERNIGHT HOURS THE MOISTURE PLUM IS EXPECTED TO CONTINUE TO
LEAN OVER INTO OUR AREA. AFTER MIDNIGHT THE LOW LEVEL JET SHOULD
REESTABLISH ITSELF AND BEGIN INTERACTING WITH THE THETA-E
RIDGE...POPPING OFF MORE ACTIVITY IN EAST KANSAS AND WEST MISSOURI.
LAPSE RATES IN NORTHEAST KANSAS AND NORTHWEST MISSOURI ARE PROGGED
TO STEEPEN TO GREATER THAN 7.5 C/KM AS THE NIGHT WARES ON...WITH
LIS RANGING FROM -4 TO -6...WHICH IS WERE INITIATION IS EXPECTED.
ADD TO THIS 0-3 KM SHEAR PEAKING AROUND 30 KTS AND PRECIPITABLE
WATER VALUES IN THE 1.25 INCH TO 1.5 INCH RANGE...AND WE COULD SEE
SOME ISOLATED SEVERE THUNDERSTORMS WITH HAIL...STRAIGHT LINE
WINDS...AND HEAVY RAIN BEING THE PRIMARY THREATS.

AS FOR TEMPERATURES...TODAYS HIGHS HAVE BEEN HELD IN CHECK BY CLOUD
COVER AND COOL SOUTHEAST SURFACE WINDS. ABOUT THE SAME IS EXPECTED
FOR TOMORROW WITH THE ADDITION OF SOME RAIN. SO...I HAVE PUSHED DOWN
TOMORROWS HIGHS...UNDER CUTTING GUIDANCE...BUT THEY MIGHT STILL BE
TOO WARM. SUNDAY SHOULD SEE AT LEAST MID 80S AS NEITHER CLOUD
COVER...COOL SOUTHEAST WIND...OR RAIN WILL BE AROUND TO HOLD TEMPS
DOWN.

CONCERNS WITH THE EXTENDED FORECAST BEYOND MONDAY CONTINUE TO BE THE
STRENGTH OF WESTERN TROUGH DEVELOPMENT AND SUBSEQUENT COLD FRONT
PROGRESSION ACROSS THE PLAINS...ALONG WITH THE POSSIBILITY OF IVAN
REMNANTS ROTATING BACK TO THE FORECAST AREA TO GENERATE
PRECIPITATION. AS FOR THE REMNANTS OF IVAN...BOTH THE 00Z GFS AND
ECMWF SUGGEST THE UPPER LOW WILL RETROGRADE WEST WITHIN THE UPPER
RIDGE CIRCULATION AND BRING MOISTURE/COOLER TEMPERATURES BACK TO
AFFECT THE SOUTHEAST SECTION OF THE FORECAST AREA. AM NOT OVERLY
CONFIDENT THAT THE SYSTEM REMNANTS WILL MAKE THE JOURNEY THIS FAR
WEST...SO FOR NOW HAVE INCLUDED SOME LOW END PRECIPITATION CHANCES
ACROSS THE SOUTHEAST SECTION AND BUMPED UP CLOUD COVER FOR LATE
TUESDAY INTO WEDNESDAY. FOLLOWED CLOSER TO THE DGEX TIMING OF THE
COLD FRONT FOR THE MIDDLE OF NEXT WEEK...WITH THE GFS SEEMING TOO
FAST IN PUSHING IT OUT OF THE FORECAST AREA. AM EXPECTING FRONTAL
PRECIPITATION TO AFFECT NORTHWEST MISSOURI ON WEDNESDAY...WITH
PRECIPITATION TO SPREAD ACROSS THE REMAINDER OF THE FORECAST AREA
OVERNIGHT WEDNESDAY INTO THURSDAY.

CUTTER/STOFLET

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.

WFO EAX
Hazardous weather outlook, Sep 17, 8:04 PM CDT, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
804 PM CDT FRI SEP 17 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-181100-

...ISOLATED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND
HAIL POSSIBLE OVERNIGHT TONIGHT AND INTO SATURDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT IN NORTHEAST KANSAS
AND NORTHWEST MISSOURI...POSSIBLY SPREADING INTO NORTH CENTRAL
MISSOURI TOWARD DAYBREAK.  THE MAIN THREAT WILL BE LARGE HAIL.

SCATTERED THUNDERSTORMS WILL CONTINUE IN NORTH CENTRAL AND CENTRAL
MISSOURI DURING THE EVENING HOURS. SOME OF THE STORMS IN NORTH
CENTRAL MISSOURI MAY PRODUCE HAIL UP TO DIME SIZE.

HEAVY RAIN WILL ALSO BE POSSIBLE WITH ANY STORMS THAT OCCUR TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CONTINUING THUNDERSTORMS ACTIVITY CAN BE EXPECTED SATURDAY MORNING
ACROSS MUCH OF THE OUTLOOK AREA. THE STORMS ARE EXPECTED TO BE
DISSIPATING BY MIDDAY. ISOLATED SEVERE THUNDERSTORMS WILL
BE POSSIBLE WITH HAIL AND STRAIGHT LINE WINDS BEING THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT TONIGHT...MAINLY IN
NORTHEAST KANSAS AND NORTHWEST MISSOURI...AND ACROSS THE ENTIRE
OUTLOOK AREA SATURDAY MORNING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

PC

In the hours before

Local storm report, Sep 18, 12:20 AM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1220 AM CDT SAT SEP 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1212 AM     HAIL             EDGERTON                39.51N 94.63W
09/18/2004  0.75 INCH        PLATTE             MO   LAW ENFORCEMENT

            REPORTED BY EDGERTON-TRIMBLE FIRE.

&&

PC
Local storm report, Sep 18, 12:32 AM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1232 AM CDT SAT SEP 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1205 AM     HAIL             EASTON                  39.72N 94.64W
09/18/2004  2.00 INCH        BUCHANAN           MO   PUBLIC

            RELAYED BY TROOP H. HAIL MAY HAVE BEEN LARGER BUT NOT
            CONFIRMED.

&&

PC
Local storm report, Sep 18, 1:04 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
104 AM CDT SAT SEP 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1210 AM     HAIL             STEWARTSVILLE           39.75N 94.50W
09/18/2004  1.75 INCH        DEKALB             MO   LAW ENFORCEMENT

            GOLF BALL SIZED HAIL LASTED FOR ABOUT 20 MINUTES

1235 AM     HAIL             MOSBY                   39.32N 94.30W
09/18/2004  0.75 INCH        CLAY               MO   LAW ENFORCEMENT

1235 AM     HAIL             2 S COSBY               39.83N 94.68W
09/18/2004  1.75 INCH        ANDREW             MO   LAW ENFORCEMENT

1240 AM     HAIL             ROCHESTER               39.92N 94.70W
09/18/2004  1.75 INCH        ANDREW             MO   LAW ENFORCEMENT

1240 AM     HAIL             PLATTSBURG              39.56N 94.46W
09/18/2004  1.00 INCH        CLINTON            MO   LAW ENFORCEMENT

1240 AM     HAIL             CLARKSDALE              39.81N 94.55W
09/18/2004  0.75 INCH        DEKALB             MO   LAW ENFORCEMENT

&&

LEINS
Local storm report, Sep 18, 1:50 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
150 AM CDT SAT SEP 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0140 AM     HAIL             5 NW GRANT CITY         40.54N 94.48W
09/18/2004  0.88 INCH        WORTH              MO   PUBLIC

&&

LEINS
Local storm report, Sep 18, 1:54 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
154 AM CDT SAT SEP 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1040 PM     HAIL             3 N LEAVENWORTH         39.37N 94.92W
09/17/2004  0.88 INCH        LEAVENWORTH        KS   EMERGENCY MNGR

            HAIL OCCURRED IN KICKAPOO KANSAS AREA.

&&

LEINS
Local storm report, Sep 18, 2:03 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
203 AM CDT SAT SEP 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0200 AM     HAIL             KANSAS CITY             39.12N 94.55W
09/18/2004  0.88 INCH        JACKSON            MO   PUBLIC

            NICKEL HAIL AT 23RD AND INTERSTATE 35

&&

LEINS

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 10:38 PM CDTSevere Thunderstorm WarningEAXPlatte67 min
Sep 17, 10:45 PM CDTSevere Thunderstorm WarningEAXBuchanan45 min
Sep 17, 11:44 PM CDTFlash Flood WarningEAXPlatte6 hr
Sep 17, 11:46 PM CDTSevere Thunderstorm WarningEAXClay, Platte74 min
Sep 18, 12:08 AM CDTFlash Flood WarningEAXAndrew, Clinton, DeKalb6 hr
Sep 18, 12:13 AM CDTSevere Thunderstorm WarningEAXAndrew62 min
Sep 18, 12:16 AM CDTSevere Thunderstorm WarningEAXClinton89 min
Sep 18, 12:31 AM CDTSevere Thunderstorm WarningEAXDeKalb74 min
Sep 18, 1:23 AM CDTSevere Thunderstorm WarningEAXAndrew52 min
Sep 18, 3:11 AM CDTSevere Thunderstorm WarningEAXCass49 min
Sep 18, 4:51 AM CDTFlash Flood WarningEAXClay, Jackson6 hr
Sep 18, 8:55 AM CDTFlash Flood WarningEAXPlatte4 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.